Why Is It So Hard to Lose Weight After Antidepressants?
It shouldn’t be so hard, but it is.
Posted Sep 14, 2016
Side effects from medications are common, although usually not severe enough to halt treatment. Anyone who has listened, perhaps unwillingly, to the recital of side effects on a television commercial for a medication is aware of the number of health problems that might arise while taking that particular drug. But unless the side effect is death, one assumes that most of these adverse events go away once the medication is no longer taken.
Weight gain is a common side effect associated with many medications prescribed for depression, and/or anxiety, or the pain of fibromyalgia. We know that the weight is gained for the same reason weight is usually gained: More calories are consumed than needed by the body for energy. But even though most of the people gaining weight as a side effect of antidepressants and related medications may become overweight, they differ from the typical overweight or obese individual. The latter typically struggle with their weight because of a lifestyle of eating too much, exercising too little, and in many cases using food to deflect emotional issues. But people whose obesity is a side effect of their medication may never have had a problem maintaining a normal weight prior to their treatment. To them, gaining weight was as much of a shock and disruption to their body as losing hair is to a patient on chemotherapy.
They’d never dieted. Why would they? They never needed to
Antidepressants, mood stabilizers, and atypical antipsychotic drugs seem to alter appetite by inhibiting serotonin-based regulation of the appetite function. A persistent need to eat remains after the stomach is full of food, along with cravings for carbohydrate snacks. Sometimes the need to eat interferes with sleep, and leads to waking up in the middle of the night. Medication-associated fatigue frequently accompanies the overeating side effects, so the motivation, and indeed the ability, to work the extra calories off through exercise becomes difficult or impossible.
All of this is well known, and even if a prescribing physician may not mention weight gain as a side effect, countless studies have confirmed it to be so.
So if weight gain is caused by the medication, then weight loss should follow its discontinuation. And it does, for many people: Once the medication is out of the body, normal appetite returns, fatigue diminishes, and the patient returns to eating and exercising normally. Increasing serotonin level and activity prior to meals diminishes any lingering inability to feel full after eating or to control snacking. Consuming small amounts of fat-free, low-protein carbohydrate foods such as oatmeal an hour before mealtime or as an afternoon snack increases serotonin sufficiently to resume normal appetite control. Returning to a vigorous workout schedule once the side effect of fatigue disappears accelerates weight loss.
But not everyone is able to lose the weight even months after the medication is stopped — and no one knows why.
Formerly fit individuals are horrified to find that the 15, 25, or 50 pounds they gained on their medication is hanging around like a relative who won’t quit the guest room. Diets are tried and discarded for lack of success. Aerobic and strength-training workouts are increased in frequency and duration. Yet the pounds stay on.
The result can be feelings of despair and desperation. It is as if someone who loses her hair while undergoing chemotherapy learns that she will be bald for the rest of her life. Patients who have become obese due to their medication believe their bodies will be permanently changed. They believe they will never return to the bodies they had before their medications, and grudgingly and often angrily resign themselves to accept being overweight or obese.
Some suggest that water retention may be responsible for the increased weight, but once the medication is out of the body, the excess water should be lost. Others point to some muscle loss before and during the early stages of treatment, when depression had led to weeks of inactivity. However, rebuilding muscle mass doesn’t seem to produce any significant weight loss. It is possible that metabolic rate decreased as a result of treatment, and therefore is slowing weight loss. But studies on thyroid function in patients treated with Zoloft or Prozac did not show any functional change in thyroid hormones.
So at this point, there is little to offer someone who has tried to lose the medication-associated weight by dieting and exercising, and is failing.
Is the weight finally lost, many months or even years after the antidepressants or related drugs are out of the body? Are the extra pounds still attached to the body five or ten years later? No one knows. There are no long-term studies following patients after they discontinue treatment to see if weight is lost and, if so, what produced the weight loss. Interestingly, there are many studies showing that after a weight-loss diet is over, people’s weight eventually returns to the heavier pre-diet weight or "set-point." Perhaps it is time to see whether people whose weight gain is a consequence of antidepressant treatment will also return to their own set-point.